Massachusetts, 2008

Damaging Wind in Massachusetts, July 31, 2008

July 31, 2008 · NWS BOX · 1 event in 1 county or zone

A tree on Holland Road was downed across the road by thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A tree on Holland Road was downed across the road by thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 31, 4:01 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 31, 4:01 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
501 PM EDT THU JUL 31 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE OFF THE NEW ENGLAND COAST THIS EVENING.
SCATTERED SHOWERS AND THUNDERSTORMS WILL END THIS EVENING. WEAK HIGH PRES
WILL BRING DRIER WEATHER TO THE REGION ON FRIDAY. LOW PRES WILL MOVE
THROUGH DURING THE WEEKEND PRODUCING A PERIOD OF SHOWERS AND SCATTERED
THUNDERSTORMS MOST LIKELY LATER SAT. THE LOW WILL MOVE E OF NEW ENGLAND
MON WITH A WARM FRONT POSSIBLY BRINGING MORE THUNDERSTORMS HERE TUE OR
WED.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
SCATTERED SHOWERS AND THUNDERSTORMS AHEAD OF APPROACHING COLD FRONT
WILL LINGER INTO THE EVENING HOURS. A COUPLE OF THIS AFTERNOON/S
THUNDERSTORMS HAVE BEEN STRONG...WITH RADAR INDICATING THE POTENTIAL
FOR SMALL HAIL. GUST TO 47 MPH IN TOLLAND CT AROUND 450 PM.

CAPE STILL IN 1500 TO 2000 J/KG RANGE AS OF LATE THIS AFTERNOON BUT
PEAK HEATING HAS OCCURRED. THE POTENTIAL FOR VERY ISOLATED SEVERE
THUNDERSTORMS LINGERS UNTIL 6 OR 7 PM FOR CENTRAL AND NORTHEAST
MA...NORTHERN CT AND SOUTHWEST NH.

COLD FRONT EXPECTED TO WORK INTO WESTERN TO CENTRAL MA AND NORTH
CENTRAL CT EARLY THIS EVENING. POPS DROP OFF BEHIND THE FRONT TO
SLIGHT CHANCE OR LOWER.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM FRIDAY/...
BROAD LONG WAVE TROF REMAINS ANCHORED OVER WESTERN QUEBEC AND
EASTERN ONTARIO WITH SHORT WAVES ROTATING ABOUT THIS FEATURE
BRINGING PERIODS OF UNSETTLED WEATHER. SURFACE FEATURES REMAIN WEAK
THROUGH FRI.

WEAK COLD FRONT EXITS NEW ENGLAND THIS EVENING WITH STABILIZING AIR
MASS AND ANY LINGERING SHOWERS/TSTMS MOVING OFFSHORE. DRIER AIR MASS
AND VERY SLACK GRADIENT EXPECTED ON FRI. OTHER THAN SCT CU OVER
INTERIOR HILLS AND LINGERING PATCHY FOG ON S COAST...NOT A LOT OF
WEATHER TO DISCUSS. EXPECT SEA BREEZES TO PREVAIL BOTH COASTS.
WEIGHTED TEMPS AND DEWPOINTS TO MAVMOSGUIDE BUT LOWERED TEMPS A FEW
DEGREES TAN-PVD-BDL BAND.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
THIS FCST IS A BLEND OF THE MORNING FCST AND THE 12Z OP RUNS OF THE
GFS/UKMET/ECMWF /THE LATTER TWO ARRIVING 30-45 MIN LATE/ AS WELL AS
THE 12Z GFS ENS POPS AND 12Z GFS ENS 2M TEMPS.

AN ACTIVE WARM FRONT APPEARS LIKELY SAT AFTN WITH THUNDERSTORMS...DECENT
SHEAR AND TT NEAR 48 RAISING THE POSSIBILITY OF NEAR SEVERE STORMS AS WELL
AS POOR DRAINAGE FLOODING STORMS. ATTM...AM FAVORING STRONGEST CELLS WITH
MODEST SUPERCELL POTENTIAL S OF THE MASS PIKE BUT THIS CAN CHANGE DEPENDENT
ON THE MODELS. IMO...WE NEED TO PAY ATTN TO SAT AFTN AS CERTAINLY
MORE POTENT THAN WHAT WE HAD TODAY.

SUN AFTN...UNSTABLE WITH A FEW HAILERS POSSIBLE N OF THE MASS PIKE
AND SMW GUSTS IN NW FLOW ALOFT ASSTD WITH COLD TROF ALOFT.

MON...CONTINUITY WITH A SMALL CHANCE OF A RESIDUAL COLD CORE/TROF
ALOFT AFTERNOON SHOWER.

TUE/WED/THU...MODEL UNCERTAINTY AND DIVERGING OPINIONS. CONTINUITY AS
MUCH I COULD. THINK A PERIOD OF THUNDERSTORMS OCCURS AS A STRONG WARM
FRONT FORMS TO OUR WEST. TIMING UNCERTAIN.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
IN SHORT TERM...SCT TSTMS UNTIL ABOUT 02Z THIS EVE CENTRAL AND EASTERN
AREAS. OTHERWISE...EXPECT PATCHY VALLEY FOG TO FORM TONIGHT IN
LOCATIONS THAT RECEIVE RAIN WITH MORE WIDESPREAD MVFR CONDITIONS DUE
TO FOG ALONG S COAST. LOCALIZED IFR VSBYS IN FOG POSSIBLE S COAST AND
ABOUT ISLANDS...ESPECIALLY ACK.

FRIDAY...VFR EXPECTED EXCEPT LINGERING MVFR VSBYS IN FOG S COAST
UNTIL MID OR LATE MORNING.

OUTLOOK...FRIDAY NIGHT THROUGH TUESDAY...

FRI NIGHT...MOSTLY VFR IN EVE...THEN RETURNING PATCHY MVFR/IFR IN FOG
FRIDAY NIGHT.

SATURDAY...EARLY MORNING MVFR/IFR IN FOG...THEN VFR. CONDITIONS DETERIORATING
BY AFTERNOON WITH MVFR/IFR IN SHOWERS AND SCT TSTMS LATE.

SUNDAY...LINGERING MVFR OR IFR EARLY...THEN IMPROVEMENT TO VFR....EXCEPT
POSSIBLY THE MASS COAST WHERE IFR MAY LINGER?

MONDAY...VFR.

TUESDAY... VFR TO START BUT MAY DETERIORATE TO IFR IN SHOWERS/TSTMS LATE?

&&

.MARINE...
TONIGHT AND FRIDAY...WIDELY SCT TSTMS PASSING ACROSS WATERS THIS
EVE...MOST LIKELY N OF BOS. PATCHY FOG WITH LOCALIZED VSBYS BELOW 1
MI LATE TONIGHT. OTHERWISE...BENIGN WIND AND SEA CONDITIONS. SPRING
TIDE CYCLES BUT NO SIGNIFICANT WINDS TO BE CONCERNED WITH.

OUTLOOK...FRIDAY THROUGH MONDAY...

WINDS AND SEAS SHOULD REMAIN BELOW SMALL CRAFT THRESHOLDS THROUGH MOST
OF THE PERIOD. SHOWERS AND SCATTERED TSTMS WOULD BE A CONCERN LATER
SATURDAY INTO EARLY SUNDAY.

&&

.CLIMATE...
JULY RAINFALL AS OF 20Z THE 31ST:

BOSTON     6.00 RANKS 8TH WETTEST MAX 11.69 1921
HARTFORD   7.88 RANKS 4TH WETTEST MAX 11.24 1938
WORCESTER  7.91 RANKS 5TH WETTEST MAX 11.41 1938
PROVIDENCE NOT IN THE TOP TEN WITH ITS 5.23.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...WTB/DRAG/THOMPSON
NEAR TERM...NMB 5P
SHORT TERM...THOMPSON
LONG TERM...DRAG 5P
AVIATION...DRAG/THOMPSON 5P
MARINE...DRAG/THOMPSON 5P
CLIMATE...DRAG 5P
Hazardous weather outlook, Jul 31, 4:03 PM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
503 PM EDT THU JUL 31 2008

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-011200-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
503 PM EDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS SHOULD END THIS EVENING BETWEEN 8 AND 10 PM.
SOME OF THE THUNDERSTORMS MAY CONTAIN HEAVY DOWNPOURS AND GUSTY
WINDS. THE STRONGEST THUNDERSTORMS ARE EXPECTED TO BE NORTH AND WEST
OF A BOSTON TO PROVIDENCE LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY AND SUNDAY. THE
MAIN RISK WILL BE FROM LIGHTNING...SMALL HAIL AND GUSTY WINDS TO
AROUND 45 MPH.

SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE TUESDAY OR WEDNESDAY.
LIGHTNING IS THE PRIMARY RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.

ANZ230>237-250-254-255-011200-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
503 PM EDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL PASS ACROSS THE COASTAL WATERS
THIS EVENING...AND PASS FURTHER OFFSHORE AFTER 11 PM OR MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS MAY ALSO OCCUR SATURDAY AFTERNOON AND
SUNDAY AFTERNOON. THE MAIN RISK WILL BE FROM LIGHTNING BUT THERE MAY
BE SOUTHERLY THUNDERSTORM GUSTS TO 35 KNOTS SATURDAY AND WESTERLY
WIND GUSTS TO 35 KNOTS SUN AFTERNOON.

A THUNDERSTORM WILL BE POSSIBLE TUESDAY OR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DRAG

In the hours before

Special weather statement, Jul 31, 3:54 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
454 PM EDT THU JUL 31 2008

CTZ002-003-312130-
HARTFORD CT-TOLLAND CT-
454 PM EDT THU JUL 31 2008

AT 448 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 2 MILES SOUTHEAST OF GLASTONBURY...OR ABOUT 6
MILES SOUTHEAST OF EAST HARTFORD...MOVING SOUTHEAST AT 11 MPH.

THE THUNDERSTORM WILL BE NEAR...MARLBOROUGH AND HEBRON BY 530 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

NMB
Special weather statement, Jul 31, 4:06 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
506 PM EDT THU JUL 31 2008

MAZ005>007-312130-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-WESTERN ESSEX MA-
506 PM EDT THU JUL 31 2008

AT 502 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 2 MILES WEST OF ANDOVER...OR ABOUT 3 MILES
SOUTHWEST OF LAWRENCE...MOVING NORTHEAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...GROVELAND AND BOXFORD BY 520 PM
EDT...GEORGETOWN AND NEWBURY BY 530 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

NMB
Special weather statement, Jul 31, 4:23 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
523 PM EDT THU JUL 31 2008

MAZ005-012-312215-
CENTRAL MIDDLESEX COUNTY MA-SOUTHERN WORCESTER MA-
523 PM EDT THU JUL 31 2008

AT 521 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL...NEAR UPTON...OR ABOUT 9 MILES NORTHWEST OF
MILFORD...MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...WESTBOROUGH BY 540 PM EDT
...HOPKINTON BY 545 PM EDT...SOUTHBOROUGH BY 600 PM EDT...ASHLAND
AND HOLLISTON BY 610 PM EDT.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

THOMPSON
Special weather statement, Jul 31, 4:37 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
537 PM EDT THU JUL 31 2008

CTZ003-004-MAZ012-RIZ001-312200-
NORTHWEST PROVIDENCE RI-SOUTHERN WORCESTER MA-TOLLAND CT-WINDHAM CT-
537 PM EDT THU JUL 31 2008

AT 535 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH OVER WOODSTOCK...OR ABOUT 5 MILES NORTHWEST OF PUTNAM...MOVING
EAST AT 22 MPH.

THE THUNDERSTORM WILL BE NEAR...THOMPSON AND WEBSTER BY 550 PM EDT...
BURRILLVILLE AND 6 MILES SOUTHWEST OF DOUGLAS BY 600 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES.

NMB
Special weather statement, Jul 31, 4:45 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
545 PM EDT THU JUL 31 2008

CTZ002>004-MAZ004-011-012-312215-
EASTERN HAMPDEN MA-HARTFORD CT-NORTHERN WORCESTER MA-SOUTHERN
WORCESTER MA-TOLLAND CT-WINDHAM CT-
545 PM EDT THU JUL 31 2008

AT 544 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
40 MPH ALONG A LINE EXTENDING FROM PALMER TO 3 MILES NORTHWEST OF
ELLINGTON...OR ALONG A LINE EXTENDING FROM 11 MILES EAST OF
SPRINGFIELD TO 8 MILES EAST OF WINDSOR LOCKS...MOVING EAST AT 18 MPH.

THUNDERSTORMS WILL BE NEAR...PALMER AND MONSON BY 550 PM EDT...WALES
AND BRIMFIELD BY 610 PM EDT...HOLLAND AND WILLINGTON BY 620 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

NMB
Special weather statement, Jul 31, 5:01 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
601 PM EDT THU JUL 31 2008

CTZ003-004-MAZ004-011-012-RIZ001-312230-
EASTERN HAMPDEN MA-NORTHERN WORCESTER MA-NORTHWEST PROVIDENCE
RI-SOUTHERN WORCESTER MA-TOLLAND CT-WINDHAM CT-
601 PM EDT THU JUL 31 2008

AT 558 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
50 MPH AND SMALL HAIL ALONG A LINE EXTENDING FROM 2 MILES SOUTHWEST
OF BROOKFIELD TO 2 MILES NORTHEAST OF STAFFORD...OR ALONG A LINE
EXTENDING FROM 17 MILES WEST OF WORCESTER TO 12 MILES NORTH OF
MANSFIELD...MOVING EAST AT 31 MPH.

THUNDERSTORMS WILL BE NEAR...EAST BROOKFIELD AND SPENCER BY 610 PM
EDT...LEICESTER AND CHARLTON BY 620 PM EDT...WEBSTER AND AUBURN BY
630 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

NMB

The radar

The Boston radar (KBOX), 90 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hampden

When
July 31, 5:05 PM EST
Where
Hampden County, Brimfield
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.120, -72.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125976.